[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 9, 1974

Crushed Aspirin Tablets

Author Affiliations

College of Pharmacy University of Illinois Chicago

JAMA. 1974;230(10):1385. doi:10.1001/jama.1974.03240100015005
Abstract

To the Editor.—  In his article (229:1221, 1974), "Aspirin—A Dangerous Drug?," Weiss correctly indicated that aspirin has "become the most widely used drug in the world." In 1972, the American public alone consumed more than 20 million pounds of it. Although aspirin is generally regarded as one of the safest drugs, it is nevertheless responsible for inducing occult gastrointestinal bleeding and may also cause acute and massive gastric hemorrhaging. Weiss further points out that "gastroscopic examination has disclosed the presence of hemorrhagic erosions immediately adjacent to undissolved aspirin tablets." Leonards and Levy1 have also noted that "there is now considerable evidence that aspirin-induced gastric or gastrointestinal occult bleeding is usually a local effect resulting from contact of aspirin particles, or of the saturated solution of aspirin surrounding these particles, with the mucosa." Although forms of soluble aspirin, coated aspirin, buffered aspirin, aspirin substitutes, and combinations of aspirin with other

×